Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Curr Opin Pulm Med. 2002 Sep;8(5):365-71.

Risk factors for venous thromboembolism after total hip and knee replacement surgery.

Author information

  • 1Division of General Medicine, University of California, Sacramento, California 95817, USA. rwhite@ucdavis.edu

Abstract

Elective total hip and total knee arthroplasty surgeries are associated with an extraordinarily high incidence of asymptomatic venous thromboembolism (VTE). Symptomatic deep vein thrombosis (DVT) or pulmonary embolism (PE) is diagnosed in only 2%-4% of these patients. A number of studies have defined the incidence and time course of symptomatic thromboembolism after these procedures. Knee arthroplasty is associated with a very high incidence of asymptomatic calf vein thrombosis, with almost all symptomatic VTE events diagnosed in the first 21 days after surgery. Hip arthroplasty, however, is associated with a higher incidence of asymptomatic proximal thrombi and a modestly higher incidence of symptomatic VTE events, many diagnosed up to 6 or 8 weeks after hospital discharge. Extended medical thromboprophylaxis has been shown to reduce the incidence of symptomatic and asymptomatic VTE among hip arthroplasty patients but not among knee arthroplasty patients. Risk factors for VTE after knee arthroplasty are not well defined. Important risk factors that have been shown to be associated with the development of VTE after hip surgery include (1) a history of prior VTE, (2) obesity (body mass index > 25), (3) delay in ambulation after surgery, and (4) female sex. Factors associated with lower risk include (1) Asian/Pacific Islander ethnicity, (2) use of pneumatic compression among non-obese patients after surgery, and (3) extended thromboprophylaxis after hospital discharge.

PMID:
12172437
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Lippincott Williams & Wilkins
    Loading ...
    Write to the Help Desk